Format

Send to

Choose Destination
See comment in PubMed Commons below
Psychopharmacology (Berl). 2003 Apr;166(4):424-9. Epub 2003 Feb 26.

A preliminary investigation into the relationship between anabolic-androgenic steroid use and the symptoms of reverse anorexia in both current and ex-users.

Author information

1
Psychology Department, Liverpool University, Liverpool, L69 7ZA, UK. joncole@liv.ac.uk

Abstract

RATIONALE:

To establish whether the symptoms of reverse anorexia continue with the cessation of anabolic-androgenic steroid (AAS) use in male body builders.

OBJECTIVE:

To determine whether current and ex-AAS-using body builders score higher on the modified (for reverse anorexia) eating disorders inventory (EDI) than both non-AAS-using body builders and regular aerobic exercisers.

METHODS:

A random sample of regular aerobic exercisers, current, ex-, and non-AAS-using body builders were recruited from four local gyms and a syringe exchange in the Merseyside area. A total of 137 male subjects with an average age of 29 years (range 17-49 years) were recruited. Fifty subjects were classed as aerobic exercisers, 39 subjects were classed as non-AAS-using body builders, 29 subjects were current AAS users and 19 subjects were ex-AAS users. All subjects undertook an anonymous questionnaire consisting of the modified EDI, the severity of dependence scale (SDS) for both exercising and AAS use, and questions about body weight, dieting, and substance use.

RESULTS:

AAS-using bodybuilders were striving towards an exaggerated mesomorphic physique. Both current and ex-AAS users had higher scores on all sections of the EDI than both groups of non-AAS users. There was a significant positive correlation between the SDS scores for AAS and scores on the EDI for current AAS users.

CONCLUSIONS:

AAS use, but not body building per se, was associated with increased symptoms of reverse anorexia, and this symptomatology was higher in those who had higher scores on the SDS for AAS. It remains to be determined whether symptoms of reverse anorexia are either a cause or an effect of AAS use.

PMID:
12605288
DOI:
10.1007/s00213-002-1352-3
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center